Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Tallahassee, FL

March 14, 2005Dixie County, Taylor County, Florida; Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 14, 2005, 5:07 PM EST for Dixie County, Taylor County, Florida; Lowndes County, Georgia. It was in force for 167 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2005, 5:07 PM EST (22:07 UTC)
Expired
Aug 28, 2005, 6:30 PM EDT
In force
167 days
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Dixie County, FL, Taylor County, FL, Lowndes County, GA

The radar

The Tallahassee radar (KTLH), 121 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 1:40 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2005-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2005-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 142207
SVRTAE
GAC185-142230-
/O.NEW.KTAE.SV.W.0012.050314T2207Z-050314T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
507 PM EST MON MAR 14 2005

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA
  THIS INCLUDES THE CITY OF VALDOSTA

* UNTIL 530 PM EST

* AT 501 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF WEST VALDOSTA...OR ABOUT 9 MILES SOUTHWEST OF
  VALDOSTA...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALDOSTA BY 520 PM EST...
  7 MILES SOUTH OF MOODY AFB BY 530 PM EST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

LAT...LON 3081 8344 3070 8340 3077 8312 3100 8321
      3095 8332 3092 8337 3084 8337

$$

18-WOOL
1 follow-up statement
000 
WUUS52 KTAE 282146
SVRTAE
FLC029-123-282230-
/O.NEW.KTAE.SV.W.0012.050828T2145Z-050828T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 PM EDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXIE COUNTY IN FLORIDA
  TAYLOR COUNTY IN FLORIDA
  THIS INCLUDES THE CITY OF STEINHATCHEE

* UNTIL 630 PM EDT(530 PM CDT)

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF  
STEINHATCHEE...OR ABOUT 10 MILES SOUTHWEST OF CROSS CITY...AND   
MOVING NORTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEINHATCHEE BY 605 PM EDT(505 PM CDT)...

LAT...LON 2956 8326 2956 8325 2996 8347 2977 8365

$$

24-BLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 2:10 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 14, 2:10 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
210 PM EST MON MAR 14 2005

.SYNOPSIS...THE SURFACE COLD FRONT IS SLOWLY SAGGING SE THIS
AFTERNOON...WITH A STRONG THETA-E GRADIENT & NW FLOW BEHIND THE
FRONT. AT 1 PM BOUNDARY JUST NW OF KTLH WITH PRE-FRONTAL TROUGH FROM
JUST OFF THE COASTAL WATERS TO EAST OF KVLD. THIS WAS THE LIFT FOR
THE STORMS OVER THE COASTAL WATERS & TO THE EAST. WITH THE
DIFFERENTIAL HEATING...IN PLACE MOISTURE & INSTABILITY...STILL A
CHANCE OF SCATTERED SHOWERS & ISOLATED TSTMS OVER THE EASTERN TO SE
PARTS OF CWA. SEVERE THREAT REMAINS LOW. CURRENT 88D RADARS HAVE
CONVECTION OF THE COASTAL WATERS PUSHING EAST. WITH BOUNDARY
DRIFTING SOUTH...THIS WOULD BE WHERE ANY CONVECTION COULD FORM.
UPPER DYNAMICS ARE WEAK. 12Z KTAE SOUNDING HAD A PRECIP WATER VALUE
OF 1.23 INCHES...A CAPE NEAR 1900 J/KG...& LI OF -7.4.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...EXPECTING THE FRONTAL AS
THE BOUNDARY DRIFTS SE...STILL EXPECT ISOLATED SHOWERS &
THUNDERSTORMS. THEN ON TUESDAY...THE BOUNDARY SHOULD DRIFT FAR
ENOUGH SOUTH TO BE A DRY & COOLER DAY. THEN THE MAIN SYSTEM SETS UP
FOR TUESDAY NIGHT & WEDNESDAY WITH LIKELY TO CAT SHOWERS & ISOLATED
TSTMS. OVERALL QPF SHOULD BE 0.5-1.0 INCHES ALL AREAS...WITH GREATER
THAN 1 INCH S & SE OF SURFACE LOW. THIS MAIN SYSTEM IS EXPECTED TO
BE EAST OF THE CWA BY 12Z THURSDAY.

.LONG TERM (THURSDAY THROUGH MONDAY)...SOME SMALL CHANCES OR RAIN
LINGER THURSDAY OVER THE CWA...WITH A DRYING TREND INTO FRIDAY. THEN
THE NEXT CENTRAL PLAINS SYSTEM PUSHES ACROSS THE OHIO VALLEY WITH A
TRAILING COLD FRONT. THIS WILL BRING ANOTHER SHOT OF SHOWERS &
TSTMS. SUNDAY SHOULD BE A BIT COOLER & DRY. MONDAY HAS A SURFACE
HIGH DOMINATING THE PATTERN.

&&

.MARINE...WINDS & SEAS ARE REMAINING BELOW SCEC. EXPECT WINDS & SEAS
TO GRADUALLY INCREASE TUESDAY LATE TO WEDNESDAY TO SCEC TO NEAR SCA
WITH SYSTEM.

&&

.FIRE WEATHER...EXPECTING RH VALUES TO REMAIN ABOVE THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE  54 71 58 71/ 40 30 70 80
PANAMA CITY  56 70 62 70/ 30 50 80 80
DOTHAN       51 66 55 67/ 10 50 80 80
ALBANY       51 68 55 67/ 30 30 80 80
VALDOSTA     53 71 56 70/ 50 20 70 80
CROSS CITY   57 74 62 75/ 30 20 60 80

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

MCT
Hazardous weather outlook, Mar 14, 4:30 AM EST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 AM EST MON MAR 14 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-151015-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
430 AM EST MON MAR 14 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
A FRONTAL BOUNDARY SLOWLY MOVING THROUGH THE AREA TODAY WILL PROVIDE
THE FOCUS FOR SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS MAY
PRODUCE LARGE HAIL AND GUSTY WINDS...ESPECIALLY IN SOUTH-CENTRAL
GEORGIA AND AROUND THE FLORIDA BIG BEND. THE ACTIVITY WILL DIMINISH
RAPIDLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A LOW WILL DEVELOP IN THE NORTHWESTERN GULF AND PUSH A WARM FRONT
NEAR THE AREA ON TUESDAY...WITH A COLD FRONT EXPECTED TO MOVE THROUGH
ON WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THESE
FEATURES. HIGH PRESSURE WILL BUILD BACK INTO THE AREA LATE IN THE
WEEK...WITH JUST SLIGHT CHANCES OF RAIN IN THE FORECAST THROUGH THE
START OF THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THE STORMS TODAY MAY APPROACH SEVERE LIMITS IN SOUTH-CENTRAL
GEORGIA AND THE FLORIDA BIG BEND...AND SPOTTER ACTIVATION MAY BE
REQUIRED LATER.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

23-MCNATT

In the hours before

Special weather statement, Mar 14, 1:41 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
141 PM EST MON MAR 14 2005

GAZ127>131-146>148-158>161-150000-
BEN HILL GA-BERRIEN GA-BROOKS GA-COLQUITT GA-COOK GA-IRWIN GA-
LANIER GA-LOWNDES GA-THOMAS GA-TIFT GA-TURNER GA-WORTH GA-
INCLUDING THE CITIES OF...ADEL...ASHBURN...FITZGERALD...LAKELAND...
MOULTRIE...NASHVILLE...OCILLA...QUITMAN...SYLVESTER...THOMASVILLE...
TIFTON AND VALDOSTA
141 PM EST MON MAR 14 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR A PORTION OF SOUTH CENTRAL GEORGIA...EFFECTIVE UNTIL 700 PM EST
MONDAY EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN GEORGIA:

WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
BEN HILL...IRWIN...BERRIEN...LANIER AND LOWNDES.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EARLY EVENING ALONG AND AHEAD OF A COLD FRONT SAGGING
SOUTHWARD ACROSS THE REGION. THE MAIN THREAT FROM THESE STORMS WILL
BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

22-BARRY
Special weather statement, Mar 14, 4:54 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
454 PM EST MON MAR 14 2005

GAZ159-160-142222-
BROOKS GA-LOWNDES GA-
INCLUDING THE CITIES OF...QUITMAN AND VALDOSTA
454 PM EST MON MAR 14 2005

AT 452 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN BROOKS COUNTY EAST OF BADEN AND
NORTH OF NANKIN...MOVING NORTHEAST AT 30 MPH. THE STORM IS EXPECTED
TO CROSS INTO LOWNDES COUNTY AND PASS JUST SOUTH OF VALDOSTA BETWEEN
515 AND 530 PM.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS.

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:49 PM ESTSevere Thunderstorm WarningTAEFranklin, Madison, Wakulla159 days
Mar 14, 5:35 PM ESTSevere Thunderstorm WarningTAELanier, Lowndes168 days

Nearby

Severe Thunderstorm Warnings in Florida, 2005Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.